Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 153, NWS St. Louis, MO

August 9, 2001Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 9, 2001, 8:45 PM CDT for Shelby County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 8:45 PM CDT (01:45 UTC)
Expired
Aug 9, 2001, 9:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shelby County, MO

The radar

The St Louis radar (KLSX), 187 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KLSX 100148
SVRSTL
MOC205-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
845 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 930 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF SHELBYVILLE...MOVING EAST AT
  25 MPH.

* LOCATIONS IN THE PATH...
  SHELBYVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3999 9245 3981 9247 3972 9188 3995 9186

$$
TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT THU AUG 9 2001

A COLD FRNT WL BE PUSH ACRS MO TNGT AND ERLY FRI...SO KP LIKELY IN
THE FCST FOR TNGT AND 30% FOR FRI MORNG.  ALL MDLS AGR WITH THE NEXT
24H FCST.  FWCS AND MAVS TEMPS AND POPS VERY CLOUSE.

COMPUTED LIS FOR LATE THIS AFTN SHWD -10 OVER N-CNTRL MO AND
MORE STABLE LIS WL BE PUSH INTO NRN MO TNGT AND IN CNTRL MO ON FRI.

AT THIS TIME APPEAR WARM AND HUMID AIR MASS WL BE PUSH S OF CWA...SO
WL INCLD COOL FOR MRNG LOW FRI AND SAT NGT.  TEMPS WL WARM IN THE
MID 80S ACRS OUR AREA BY SUN AND MON.  ALSO AFTER THIS ROUND OF
SHOWES AND TSTMS TNGT...DRY WX PTN THRU MOST OF NEXT WEEK.

SCT SHWRS AND FEW TSTMS HAVE DEVELOP ERLY THIS AFTN FRM S-CNTRL MO
INTO NE MO AND W-CNTRL IL...THEY SHWD CONTINUE THROUGH THIS EVE AND
TNGT.

.STL...NONE

In the hours before

Local storm report, Aug 9, 5:53 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

303 PM     CHESTERFIELD              MO   71 MPH WIND GUST
08/09/01   ST LOUIS                       WIND GUST MEASURED AT
                                          SPIRIT OF ST. LOUIS
                                          AIRPORT.

320 PM     HARVESTER                 MO   WIND DAMAGE
08/09/01   ST CHARLES                     TREES DOWNED IN SOMMERSET
                                          HILLS SUBDIVISION.

330 PM     NEW VALMEYER              IL   WIND DAMAGE
08/09/01   MONROE                         TREES DOWNED.

408 PM     GODFREY                   IL   60 MPH WIND GUST
08/09/01   MADISON                        WIND SPEED MEASURED.

410 PM     ALTON                     IL   WIND DAMAGE
08/09/01   MADISON                        TREES UPROOTED AT THE
                                          INTERSECTION OF DAVENPORT
                                          AND STATES STREET.  5 TO
                                          6 INCH DIAMETER LIMBS
                                          ALSO SNAPPED OFF.

425  PM    BETHALTO                  IL   63 MPH WIND GUST
08/09/01   MADISON                        RECORDED AT BETHALTO
                                          AIRPORT.

425 PM     BETHALTO                  IL   WIND DAMAGE
08/09/01   MADISON                        3 TO 4 INCH DIAMETER TREE
                                          LIMBS SNAPPED OFF TREES.

430 PM     EDWARDSVILLE              IL   WIND DAMAGE
08/09/01   MADISON                        TREES DOWNED ON NORTH
                                          SIDE OF EDWARDSVILLE.
                                          SEVERAL ROADS BLOCKED BY
                                          DOWNED TREES.

500 PM     CHESTER                   IL   WIND DAMAGE
08/09/01   RANDOLPH                       TREES DOWNED ON NORTH
                                          SIDE OF CHESTER.  ONE
                                          TRUCK EXTENSIVELY DAMAGED
                                          BY FALLING TREE.

TRUETT/RP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:09 PM CDTSevere Thunderstorm WarningLSXLewis51 min
Aug 9, 8:12 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby33 min
Aug 9, 10:52 PM CDTSevere Thunderstorm WarningLSXLincoln23 min
Aug 9, 11:06 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.